Flood, Northern Erie
- When
- December 31, 9:30 AM EST to 6:00 PM EST
- Where
- Northern Erie forecast zone
- Property damage
- $3,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 42.758, -78.780 (the zone’s center; the record gives no point)
A combination of rainfall and runoff from snowmelt resulted in an ice jam on Cazenovia Creek in Buffalo. The ice jammed between the Stevenson and Cazenovia Streets bridges.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BUF wrote it up.
A combination of rainfall and runoff from snowmelt resulted in an ice jam on Cazenovia Creek in Buffalo. The ice jammed between the Stevenson and Cazenovia Streets bridges. Flood waters backed up into Cazenovia Park. Private property was not affected.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before the first event at Dec 31, 3:04 AM EST, 6 hours 26 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BUFFALO NY 304 AM EST FRI DEC 31 2004 .SHORT TERM (TODAY THROUGH SUNDAY NIGHT)... WIDESPREAD SHOWER ACTIVITY ACROSS THE AREA EARLY THIS MORNING IN ZONE OF STRONG WARM AIR ADVECTION/ISENTROPIC LIFT. REGIONAL RADARS SHOWING WIDESPREAD PRECIPITATION ACROSS THE AREA FOR THE NEXT SEVERAL HOURS BEFORE ACTIVITY TAPERS OFF A BIT. SHOWER ACTIVITY WILL REDEVELOP ACROSS THE AREA AS SURFACE COLD FRONT APPROACHES THE AREA THIS AFTERNOON. STRONG SOUTHERLY FLOW ACROSS THE AREA THROUGH TODAY WILL HELP BOOST AFTERNOON TEMPERATURES TO UNSEASONABLY MILD LEVELS. WESTERN AREAS ALREADY WELL IN THE 40S WITH PLENTY OF 50S UPSTREAM. SEE LITTLE REASON WHY THE AREA WILL NOT GET INTO THE 50S TODAY AND MAY EVEN NUDGE THE 60S DEGREE MARK ALONG THE LAKE ERIE SHORE LINE AS WELL AS INTERIOR SECTIONS. RECORD HIGHS WILL BE TOUGH TO GET THOUGH WITH 62F AT BUFFALO BACK IN 1875 AND 70F AT ROCHESTER ALSO BACK IN 1875. SHOWERS WILL END BEHIND COLD FRONTAL PASSAGE LATE THIS AFTERNOON OR THIS EVENING. DRY SLOT WORKS ACROSS MOST OF THE AREA WITH ETA/GFS HINTING AT A WEAK SECONDARY TROUGH AFFECTING THE NORTH COUNTRY. SURFACE HIGH BUILDS DOWN ACROSS THE AREA SATURDAY WITH A FAIR AMOUNT OF DRY AIR. SHOULD START OUT THE NEW YEAR WITH SOME SUNSHINE. GFS/ETA BOTH SUGGESTING SURFACE HIGH WILL SHIFT EAST OF THE AREA SATURDAY NIGHT ALLOWING RETURN FLOW TO BECOME ESTABLISHED BY LATE SATURDAY NIGHT. GFS FASTER THAN ETA BRINGING PRECIPITATION INTO THE AREA BETWEEN 06Z AND 12Z...ETA HOLDS PRECIPITATION OFF UNTIL AFTER 12Z SUNDAY. GFS MAY BE A LITTLE FAST WITH IT PRECIPITATION TIMING...HOWEVER FEEL WITH STRENGTH OF DEVELOPING LOW LEVEL JET AND ISENTROPIC LIFT PATTERN FORECAST ACROSS THE AREA PRECIPITATION MAY BREAK OUT ACROSS WESTERN SECTIONS EARLIER THAN ETA FORECAST. THIS IS BASICALLY IN LINE WITH CURRENT CONTINUITY. CRITICAL LOW LEVEL TEMPERATURES SUGGESTING ANY PRECIPITATION WHICH FALLS SHOULD BE IN THE FORM OF A WINTERY MIX OF FREEZING RAIN/SLEET. SNOW POSSIBLE FARTHER NORTHEAST WITH POSSIBLE RAIN SOUTHWEST. LOW LEVEL TEMPERATURES WARM QUICKLY SUNDAY WITH A CHANGE OVER TO ALL RAIN IN THE WEST DURING THE MORNING AND IN THE AFTERNOON FOR AREAS FROM ROCHESTER EASTWARD. && .LONG TERM (MONDAY THROUGH THURSDAY)... A HIGH PRESSURE RIDGE BUILDS OVER THE AREA MONDAY AND BRINGS A BREAK IN THE WEATHER BEFORE A WARM FRONT OVER THE OHIO VALLEY SPREADS RAIN IN FROM THE SOUTH ON TUESDAY. THE ASSOCIATED LOW WILL KEEP A THREAT OF RAIN OVER THE AREA WEDNESDAY. A DIGGING 500 MB LOW OVER THE MIDWEST WILL ELONGATE THE LOW BACK TOWARD ILLINOIS AND PROVIDE UNCERTAINTY ABOUT THE TIMING OF ITS EXIT. THE 12Z GFS SHOWS THE LOW HOLDING BACK INTO THURSDAY, WHILE EARLIER PROGS HAD THE COLD FRONT CROSSING THE AREA WEDNESDAY EVENING. WE HAVE FOLLOWED THE EARLIER PROGS WITH THIS PACKAGE, WITH THE RAIN CHANGING TO SNOW BY THURSDAY MORNING, AND BY THURSDAY EVENING IT MAY BE COLD ENOUGH FOR LAKE SNOWS TO DEVELOP. && PRECIP ACROSS THE REGION TODAY WILL KEEP VSBYS IN THE LOWER VFR TO MID MVFR RANGE...OCCASIONALLY TO IFR IN HEAVIER RAIN OR RAIN OVER DEEPER REMAINING SNOW PACK. CEILINGS WILL RANGE BETWEEN LOWER MVFR TO IFR AND WILL DROP TO THE LOWER END OF IFR LATE THIS EVENING AND TONIGHT. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...NONE. MARINE...SMALL CRAFT ADVISORY LEZ020-040-041-LOZ042>045. SHORT TERM...TMA LONG TERM...APB AVIATION...WCH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BUFFALO NY 549 AM EST FRI DEC 31 2004 NYZ001>008-010>014-019>021-085-011048- ALLEGANY-CATTARAUGUS-CHAUTAUQUA-GENESEE-JEFFERSON-LEWIS-LIVINGSTON- MONROE-NIAGARA-NORTHERN CAYUGA-NORTHERN ERIE-ONTARIO-ORLEANS-OSWEGO- SOUTHERN ERIE-WAYNE-WYOMING- 549 AM EST FRI DEC 31 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW YORK. .DAY ONE... NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER CASE): HTTP://WWW.ERH.NOAA.GOV/BUF/ TMA
The national radar mosaic for the moment the first event began.
1 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2004Every state in 2004This day in weather historyWarnings in New York, December 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5429161.